Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 197, NWS Sioux Falls, SD

July 25, 2002Dakota County, Nebraska; Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2002, 3:38 AM CDT for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2002, 3:38 AM CDT (08:38 UTC)
Expired
Jul 25, 2002, 4:00 AM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Woodbury County, IA, Dakota County, NE

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:38 AM CDTHail 1.75South Sioux City, NE
Jul 25, 3:38 AM CDTHail 0.75Sioux City, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS53 KFSD 250838
SVRFSD
IAC193-NEC043-250900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 AM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
  WESTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 400 AM CDT

* AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF SIOUX CITY...MOVING       
  SOUTHEAST AT 35 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWTON AROUND 350 AM CDT

LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL IN SIOUX CITY AT 335 AM.

LAT...LON 4257 9639 4242 9654 4227 9633 4254 9612

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:55 PM CDT, 11 hours 43 minutes earlier.

Area forecast discussion, Jul 24, 3:55 PM CDT, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT WED JUL 24 2002

...SEVERE WEATHER THREAT LATE AFTN/EVNG AT FOREFRONT OF CONCERN...

NOT A CASE IF THERE WILL BE SEVERE WEATHER...BUT EXACTLY WHERE IT
WILL INITIATE...AND WHEN.  INITIALLY ELEVATED CELLS DEVELOPED EARLY
AFTERNOON ALG WMFNT JUST N OF MO RVR.  THIS ACTIVITY SLIDING QUICKLY
ESE...HELPING TO REINFORCE LOW LVL BNDRY AND KEEP LOW LVL SHEAR
EXTREMELY IMPRESSIVE.  THIS ACTION FORMED ON TAIL OF LEADING WAVE...
MOVG INTO CNTRL MN.  WHAT IS MOST RELEVANT FEATURE IS THE STG JET
CUTTING INTO WRN SD AND ENHANCEMENT IN EXIT REGION STARTING IN
CNTRL SD ATTM. THIS LIKELY NOT FAR FROM FLASH POINT OF MORE SIG
OUTBREAK WITHIN NEXT HOUR OR TWO...WHEN THIS FORCING BEGINS TO
INTERACT WITH LOW LVL MSTR AND GREATER INSTABILITY.  WK CIRC CENTER
AND CONVERGENCE JUST W OF 9V9. LTST VSBY STLT IMAGERY SHOWING
DEVELOPING CU BAND ALG DRYLINE FM K9V9 TO KANW.  TMPS ARE NEAR
CONVECTIVE...BASED ON MRNG RAOBS FM KLNX AND KOAX. THIS WL BE MORE
SLOW MOVING STORMS...AND REMAIN TIED TO CONVERGENCE.  MOST ACTION
WILL BE MOST CONCENTRATED N OF WMFNT...AND WL MENTION SVR JUST AS IN
SWOMCD BASED ON TREMENDOUS SHEAR...STRONGLY ROTATIONAL IN LOWER 4
KM..THEN SPEED SHEAR EXPECT TO 50 TO 55 KTS AT 500 HPA.  LOOK FOR
THIS ACTION TO CONGEAL INTO MCS...AND MOVE ESE INTO SRN MN AND NW IA
ALONG WITH VEERING LLJ.

WL NOT LINGER ANY PCPN IN SE AND BOWING MCS SHOULD ACCEL OUT OF AREA.
MID LVL BNDRY MAY REMAIN BEHIND FOR CHC SE...BUT NOT SURE ENOUGH TO
MENTION FOR NOW.  MIXING IN WAKE OF SYSTEM FM W TO NW...WL BE WARMER
THAN GUIDANCE. SECONDARY PV IMPULSE SLIDES SE INTO NRN CWA DURG AFTN
AND INDUCES NEW WK SFC TROUGH.  SHEAR NOT AS IMPRESSIVE...BUT RATHER
BRISK MID LVLS.  DAMAGING WINDS PRIMARY THREAT...WITH MARGINAL HAIL
NEXT...MAINLY SW MN CWA.  EXPECT WNDS TO BE MORE BACKED THAN
GUIDANCE SUGGESTS BY MID AFTN...ALTHOUGH MIXING WL KEEP A WLY COMP.
THESE STORMS WL CARRY INTO EVNG HOURS.  LTR NIGHT...REBUILDING RIDGE
WL ALLOW MID LVL WAA...AND THREAT OF ACC STORMS INTO WRN CWA. THESE
TO WKN AND DIE AS MOVE INTO MN AND IA MIDDAY...WITH SFC FNT STALLING
LKLY IN MORE NWRD POSITION OF GUIDANCE. MSTR REALLY POOLS ALG AND N
OF BNDRY...WITH 70 DEWPOINTS AND GREAT DISCOMFORT LIKELY TO RETURN.

THIS BNDRY SETS UP NEXT THREAT OF CONVECTION AS DISTURBANCE INCRS LLJ
ACRS BNDRY. PROB IS...13C AT 700 OVER BNDRY...AND MAY FORCE
CONVECTION MORE TO N THAN GOING RIGHT NOW.  MAY BE A BIT WARM WITH
ACC ACTING TO SLOW NWRD PROGRESSION OF MID LVL BNDRY. HEAVIEST PCPN
N NONETHELESS.

SAT COULD BE TORRID FOR TMPS IF ETA ANYWHERE CLOSE TO RIGHT. WL
TEMPER THIS THINKING A BIT..ESPLY N AND E IN ANTICIPATION OF RAIN
COOLED BNDRY.

HARD TO FOCUS MUCH ATTENTION TO EXTENDED...BUT APPEARS THAT LONGER
RANGE MDLS ARE IN SOMEWHAT BETTER AGREEMENT...WITH OPERATIONAL AVN
CONTINUING TO BE SPOKESMODEL FOR PROGRESSION AND COOLER TMPS...ESPLY
LONGER RANGES.  PREV FCST RELATIVELY CONSISTENT WITH LATEST...SO
EXPECT LTL CHANGE.  BROAD NRN PLAINS TROUGH WITH NUMEROUS PIECES OF
ENERGY POISED JUST W TO START EXTENDED.  MORE NRN STREAM EMBEDDED SYSTEM
MOVES BY SAT NIGHT...DRIVING FNTL BOUNDARY TO POSITION NR SRN CWA BY
SUNDAY MORNING...HANGING UP WITH MAIN SECONDARY PV ANOMALY WAITING IN
WINGS ACRS WY/MT. THIS SWINGS ACRS SUN NT INTO MON...WITH SFC FOCUS
A BIT FARTHER S THAN SAT NIGHT FOR CONVECTION. LINGERING THREAT ACRS
FAR S MONDAY WITH HUNG UP FRONTAL BNDRY TO SOUTH...AND POTENTIAL FOR
YET ANOTHER WK CYCLONIC FLOW WAVE. HIGH PRESSURE BUILDS IN MON NIGHT
AND TUE...AND MORE STRONGLY WED AS RIDGE BEGINS TO REBUILD MIDWEEK.
WK FLY IN OINTMENT IS FRONTAL PASSAGE IN AND ARND TUE NIGHT/ERLY WED.
LOSS OF BETTER MSTR...AND POTENTIAL FOR POOR DIURNAL PHASING WL KEEP
PRECIP THREAT AT A MIN..AND DYNAMICAL FORCING BETTER TO NE ANYWAY.
CANADIAN HAS MUCH STRONGER CNTRL CONTINENT TROUGHING YET INTO TUE...
BETTER FOR LTR TUE PRECIP THREAT...SO COMPROMISE INTO NRN CWA ATTM.

.FSD...NONE
CHAPMAN

In the hours before

Local storm report, Jul 24, 10:20 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0937 PM    2 N ACADEMY               SD   .88 INCH HAIL
07/24/02   CHARLES MIX

0938 PM    15 S KIMBALL              SD   .88 INCH HAIL
07/24/02   BRULE

0943 PM    7 NW PLATTE               SD   .75 INCH HAIL
07/24/02   CHARLES MIX

0953 PM    PLATTE                    SD   .75 INCH HAIL
07/24/02   CHARLES MIX

1005 PM    2 NE MARTINSBURG          NE   WIND DAMAGE
07/24/02   DIXON                          TREES DOWN

1015 PM    GEDDES                    SD   .75 INCH HAIL
07/24/02   CHARLES MIX
Local storm report, Jul 24, 11:04 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    LAKE ANDES                SD   1.75 INCH HAIL
07/24/02   CHARLES MIX

1050 PM    WAGNER                    SD   .75 INCH HAIL
07/24/02   CHARLES MIX
Local storm report, Jul 24, 11:32 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    10 SE WAGNER              SD   .75 INCH HAIL
07/24/02   CHARLES MIX
Local storm report, Jul 24, 11:37 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    2 NW JACKSON              NE   WIND DAMAGE
07/24/02   DAKOTA                         SEVERAL BRANCHES DOWN.
                                          REPORTED BY PUBLIC.

0310 PM    LAWTON                    IA   WIND DAMAGE
07/24/02   WOODBURY                       SIGNIFICANT WIND DAMAGE
                                          TO BOAT. REPORTED BY
                                          PUBLIC.

0645 PM    11 SE WESSINGTON SPGS     SD   1.5 INCH HAIL
07/24/02   JERAULD

0649 PM    WOONSOCKET                SD   1.75 INCH HAIL
07/24/02   SANBORN

0706 PM    LETCHER                   SD   1.75 INCH HAIL
07/24/02   SANBORN

0707 PM    LETCHER                   SD   2.5 INCH HAIL
07/24/02   SANBORN

0715 PM    3 N LOOMIS                SD   1 INCH HAIL
07/24/02   DAVISON

0725 PM    EPIPHANY                  SD   60 MPH TSTM GUST
07/24/02   HANSON

0727 PM    MITCHELL                  SD   1 INCH HAIL
07/24/02   DAVISON

0732 PM    MITCHELL                  SD   1.75 INCH HAIL
07/24/02   DAVISON

0737 PM    MITCHELL                  SD   1.75 INCH HAIL
07/24/02   DAVISON

0742 PM    MITCHELL                  SD   2.5 INCH HAIL
07/24/02   DAVISON

0745 PM    BRIDGEWATER               SD   70 MPH TSTM GUST
07/24/02   MCCOOK

0747 PM    FULTON                    SD   .75 INCH HAIL
07/24/02   HANSON

0759 PM    ALEXANDRIA                SD   1 INCH HAIL
07/24/02   HANSON

0808 PM    BRIDGEWATER               SD   70 MPH TSTM GUST
07/24/02   MCCOOK

0811 PM    2 S BRIDGEWATER           SD   WIND DAMAGE
07/24/02   MCCOOK                         POWER LINES DOWN

0817 PM    BRIDGEWATER               SD   WIND DAMAGE
07/24/02   MCCOOK                         SUBSTANIAL WIND DAMAGE

0831 PM    VOLIN                     SD   .88 INCH HAIL
07/24/02   YANKTON

0837 PM    1 E VOLIN                 SD   .75 INCH HAIL
07/24/02   CLAY

0837 PM    SIOUX FALLS               SD   .75 INCH HAIL
07/24/02   MINNEHAHA

0838 PM    SIOUX FALLS               SD   WIND DAMAGE
07/24/02   MINNEHAHA                      TREES DOWN

0900 PM    BERESFORD                 SD   WIND DAMAGE
07/24/02   LINCOLN                        TREES DOWN

0902 PM    LESTERVILLE               SD   .75 INCH HAIL
07/24/02   YANKTON

0910 PM    7 S CHAMBERLAIN           SD   .88 INCH HAIL
07/24/02   BRULE

0915 PM    WORTHINGTON ARPT          MN   58 MPH TSTM GUST
07/24/02   NOBLES

0935 PM    JACKSON                   MN   1 INCH HAIL
07/24/02   JACKSON

0937 PM    2 N ACADEMY               SD   .88 INCH HAIL
07/24/02   CHARLES MIX

0938 PM    15 S KIMBALL              SD   .88 INCH HAIL
07/24/02   BRULE

0943 PM    7 NW PLATTE               SD   .75 INCH HAIL
07/24/02   CHARLES MIX

0953 PM    PLATTE                    SD   .75 INCH HAIL
07/24/02   CHARLES MIX

1005 PM    2 NE MARTINSBURG          NE   WIND DAMAGE
07/24/02   DIXON                          TREES DOWN

1015 PM    GEDDES                    SD   .75 INCH HAIL
07/24/02   CHARLES MIX

1025 PM    LAKE ANDES                SD   1.75 INCH HAIL
07/24/02   CHARLES MIX

1050 PM    WAGNER                    SD   .75 INCH HAIL
07/24/02   CHARLES MIX

1115 PM    10 SE WAGNER              SD   .75 INCH HAIL
07/24/02   CHARLES MIX
Special weather statement, Jul 25, 12:00 AM CDT, 3 hours 38 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-250515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 AM CDT THU JUL 25 2002

...TORNADO WATCH NUMBER 528 HAS EXPIRED...

THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL MIDNIGHT FOR
SOUTHWEST MINNESOTA AND NORTHWEST IOWA HAS EXPIRED.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT.
Local storm report, Jul 25, 2:31 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0157 AM    1 W JACKSON               NE   .75 INCH HAIL
07/25/02   DAKOTA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:04 PM CDTSevere Thunderstorm WarningFSDDixon26 min
Jul 25, 1:38 AM CDTSevere Thunderstorm WarningFSDDakota, Dixon27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.